Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 92, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 21, 2016, 8:16 PM CDT for Terry County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2016, 8:16 PM CDT (01:16 UTC)
- Expired
- May 21, 2016, 9:01 PM CDT
- In force
- 45 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Terry County, TX
The radar
The Lubbock radar (KLBB), 77 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1218 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2185 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
406
WUUS54 KLUB 220116
SVRLUB
TXC445-220215-
/O.NEW.KLUB.SV.W.0092.160522T0116Z-160522T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
816 PM CDT SAT MAY 21 2016
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TERRY COUNTY IN NORTHWESTERN TEXAS...
* UNTIL 915 PM CDT
* AT 815 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SEAGRAVES...
MOVING NORTHEAST AT 40 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BROWNFIELD...TOKIO...LOCKETVILLE...MEADOW AND WELLMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM AND HAS A HISTORY OF PRODUCING VERY LARGE
HAIL! PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE.
&&
LAT...LON 3296 10259 3317 10259 3339 10242 3339 10208
3307 10208 3296 10217
TIME...MOT...LOC 0115Z 217DEG 36KT 3289 10250
HAIL...2.00IN
WIND...60MPH
$$
MCZ3 follow-up statements
046
WWUS54 KLUB 220132
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
832 PM CDT SAT MAY 21 2016
TXC445-220215-
/O.CON.KLUB.SV.W.0092.000000T0000Z-160522T0215Z/
TERRY TX-
832 PM CDT SAT MAY 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR TERRY COUNTY...
AT 828 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST
OF BROWNFIELD...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS...QUARTER SIZE HAIL AND THICK BLOWING
DUST.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BROWNFIELD..,TOKIO...LOCKETVILLE...MEADOW AND WELLMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WIND DAMAGE IS POSSIBLE WELL AHEAD OF THIS STORM! THICK BLOWING DUST
IS ALSO OCCURRING WITH THESE WINDS. DO NOT WAIT FOR THIS STORM TO
ARRIVE BEFORE SEEKING SHELTER. MOVE INDOORS IMMEDIATELY.
&&
LAT...LON 3296 10259 3317 10259 3339 10242 3339 10208
3307 10208 3296 10217
TIME...MOT...LOC 0128Z 214DEG 32KT 3304 10237
HAIL...1.00IN
WIND...60MPH
$$
MCZ218
WWUS54 KLUB 220146
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
846 PM CDT SAT MAY 21 2016
TXC445-220215-
/O.CON.KLUB.SV.W.0092.000000T0000Z-160522T0215Z/
TERRY TX-
846 PM CDT SAT MAY 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR TERRY COUNTY...
AT 844 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BROWNFIELD...
MOVING NORTHEAST AT 40 MPH. ANOTHER STORM APPROACHING SEVERE LIMITS
WAS LOCATED NEAR MEADOW...ALSO MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BROWNFIELD...LOCKETVILLE...MEADOW AND WELLMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG WINDS WILL ALSO CREATE THICK BLOWING DUST AT TIMES. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3296 10245 3339 10240 3339 10208 3307 10208
3296 10217
TIME...MOT...LOC 0144Z 217DEG 36KT 3317 10225
HAIL...1.00IN
WIND...60MPH
$$
MCZ440
WWUS54 KLUB 220201
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
901 PM CDT SAT MAY 21 2016
TXC445-220210-
/O.CAN.KLUB.SV.W.0092.000000T0000Z-160522T0215Z/
TERRY TX-
901 PM CDT SAT MAY 21 2016
...THE SEVERE THUNDERSTORM WARNING FOR TERRY COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS TO 45 MPH ARE STILL POSSIBLE WITH THIS
DECAYING THUNDERSTORM AS IT MOVES INTO EASTERN TERRY COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN TEXAS.
LAT...LON 3296 10245 3339 10240 3339 10208 3307 10208
3296 10217
TIME...MOT...LOC 0158Z 217DEG 36KT 3330 10213
$$
MCZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:25 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 21, 6:25 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 625 PM CDT SAT MAY 21 2016 .AVIATION... VFR conditions are in place at all three TAF sites currently. Expect MVFR to IFR conditions again overnight tonight as moisture continues to push into the area. Biggest uncertainty is about strong thunderstorms possibly impacting KLBB and KCDS later tonight. Confidence is very low in the forecast for storms however and will leave out of the TAFs for now. MVFR/IFR conditions will remain in place through late Sunday morning before going VFR and there will be a possibility for severe thunderstorms at KLBB/KPVW again tomorrow afternoon and evening. Again, confidence is too low to include in the TAFS at this point. Jordan && .PREV DISCUSSION... /issued 243 PM CDT SAT MAY 21 2016/ SHORT TERM... Low stratus has given way to sunshine once again as clouds continue to scatter out from west to east. This has allowed surface temps to rise across the FA particularly across our western zones. Dewpoints remain in the upper 50s/low 60s. The bit forecast issue for today will be the possibility of convection the afternoon and evening. Tomorrow is a whole different monster that we will attempt tackle in just a bit. Current surface obs show the dryline to be well into NM near Roswell. The dryline has begun to mix with dewpoints from Roswell to Carlsbad having dropped from the low 60s this morning to the upper 40s currently. The dryline should continue mixing eastward through the afternoon. A broken line of CU has begun to develop in the far eastern counties of NM as surface convergence increases. Of note on radar related to surface convergence is a boundary feature currently moving westward across our northwestern zones. Winds have backed on the east side of the boundary as it passes through and will likely enhance surface convergence along the boundary once it reaches it. This will allow for convective development. When this will happen is a big question. Hi-res short term models seem to have a consensus on convection developing along the dryline around the 20-22z time frame while larger scale models convect several hours later. The latest is the GFS which doesn't convect until near 03z and does so near the edge of the caprock. Being the biggest outlier it will have the lowest consideration in the forecast. The 18z HRRR seems to be the most ambitious with convection by developing a scattered line along the TX/NM state line and holds it together for a few hours. Even this is a bit more pessimistic than its previous runs which developed an MCS by later in the evening as it progressed eastward across the South Plains. It is possible that the models are picking up more on the lack of upper level support in terms of lift. WV imagery as well as 12z analysis shows a 50+ knot upper level jet to our south with another one passing over the Baja peninsula. There is some speed divergence overhead but nothing you can shake a stick at. The jet over the Baja would provide sufficient storm top divergence, but it won't arrive here until sometime this evening at its current speed. Below H300 there are no significant indicators of lift until you get to the low levels. With that the forecast will reflect higher PoPs after 00z with just a mention of scattered thunderstorms along the TX/NM state line before then. Storm mode will likely start out as individual cells before morphing into a line. With sufficient dry air at the mid to upper levels large hail and damaging winds will certainly be a threat. Bulk shear is marginal, approximately 30-40 knots (40 being on the high side). Heavy rain will also be possible as PWATs will be well over an inch and storms will be moving at a relatively slow pace. Now for tomorrow. Precip should begin to diminish by the morning hours with some showers and thunderstorms lingering across the eastern half of the FA. Another round of fog will be possible in the morning, but that will be if the precip coverage is not widespread. The NAM and GFS keep a complex of convection ongoing to our south and east tomorrow morning into the early afternoon. This could set the way for differential heating and an increase in CAPE across our western zones and the skies will clear out much faster there. The dryline will have already retreated back into NM by this point. It should begin an eastward jog during the afternoon at which time convection should begin to initiate. 0-6km shear should be greater tomorrow afternoon (45-50 knots) as the upper low currently sitting over OR/NV will be closer. This will allow for a greater severe threat tomorrow afternoon across the FA with large hail being the main threat followed by damaging winds. A few tornadoes could also be possible. The setup for tomorrow afternoon should become more clear by the morning when we will be able to see how the overnight convection evolves. Aldrich LONG TERM... Not a whole lot has changed for the first part of the coming week as upper level low pressure lifts out into southern Canada, low pressure starts to reload along the west coast, and a series of impulses continue overhead in southwest flow. Sunday night most wave energy will steer by far to the north, but we should have enough weak forcing aloft combined with upper difluence overhead for a decent shot at severe thunderstorms. A dryline seems a good possibility to activate again over the western south plains and panhandle with good convergence along the dry line and increasing low level flow owing to surface pressure falls. Anticipate convective energy levels will be on the order of 1500 to 2000 joules per kilogram and with the improved upper level flow we expect bulk shear values between 45 and 50 knots, or more than sufficient to support super cell thunderstorms with outflow pools pushing activity eastward into the evening. And we agree that there should be an improved tornado threat into Sunday evening compared with this evening. On Monday, deep flow will have turned slightly more southwest and drying should push most moisture off the caprock. But its not a clear dry push by any means. And we expect moisture to return early Monday again into at least the southern South Plains. The Day 3 outlook from the Storm Prediction Center maintains a Slight risk of severe for the Rolling Plains into the southern South Plains, with marginal over almost the entire remainder of the area. This differs markedly from our current solutions which favor activity mostly off the caprock, and also our blends which are similar. We have edged thunder mention a bit further onto the caprock mainly southern areas for late Monday but not as far west as the SPC outlook at this point, but are in decent agreement with other NWS offices in this area. Drier southwest flow should prevail Tuesday through Thursday. Difficult to rule out dryline activation at almost any point over parts of the Rolling Plains, but we have only minimal mention with precise positioning and means of activation difficult to count on at this distance. The next upper level low pressure expected to roll across the four-corners and into the central high plains next Friday has deepened in latest runs and will make it a bit more difficult to hold moisture into the area with increasing southwest flow. Once again superblends for next weekend are quite rich and cannot be used for this area with a climatological preference instead. RMcQueen && .LUB Watches/Warnings/Advisories... None. && 14/93/14
Hazardous weather outlook, May 21, 11:36 AM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1136 AM CDT SAT MAY 21 2016 TXZ021>044-221645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1136 AM CDT SAT MAY 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE ACROSS THE WESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE LATE THIS AFTERNOON. MULTICELL STORMS ALONG WITH A FEW SUPERCELL STRUCTURES WILL BE POSSIBLE EARLY ON. THESE STORMS WILL MOVE EASTWARD THROUGH THE EVENING HOURS. THE PRIMARY HAZARDS WITH THE MOST INTENSE THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING WILL BE LARGE HAIL TO TENNIS BALL SIZE AND WIND GUSTS TO 70 MPH...THOUGH A BRIEF TORNADO CAN NOT BE RULED OUT. ADDITIONALLY...HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED ACROSS MOST OF THE OUTLOOK AREA SUNDAY AND SUNDAY EVENING. THESE STORMS WILL BRING THE THREAT OF SEVERE WEATHER AND LOCALIZED FLOODING. SEVERE STORMS WILL ALSO BE POSSIBLE ACROSS THE ROLLING PLAINS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED LATE THIS AFTERNOON INTO THIS EVENING.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 1:31 AM CDT | Special Weather Statement | LUB | Bailey, Parmer | 14 min |
| May 22, 2:34 AM CDT | Special Weather Statement | LUB | Castro | 11 min |
| May 22, 2:46 AM CDT | Special Weather Statement | LUB | Terry | 29 min |
| May 22, 3:14 AM CDT | Special Weather Statement | LUB | Hockley | 31 min |
| May 22, 4:13 AM CDT | Special Weather Statement | LUB | Lynn | 32 min |
| May 22, 4:43 AM CDT | Special Weather Statement | LUB | Lubbock | 32 min |
| May 22, 5:13 AM CDT | Special Weather Statement | LUB | Crosby | 32 min |
| May 22, 5:42 AM CDT | Special Weather Statement | LUB | Crosby | 33 min |
| May 22, 6:12 AM CDT | Special Weather Statement | LUB | Dickens | 33 min |
| May 22, 6:44 AM CDT | Special Weather Statement | LUB | Dickens | 31 min |
| May 22, 3:54 PM CDT | Special Weather Statement | LUB | Briscoe | 21 min |
| May 22, 4:38 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 37 min |
| May 22, 4:58 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 62 min |
| May 22, 4:59 PM CDT | Areal Flood Advisory | LUB | Hall | 2 hr |
| May 22, 5:13 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 47 min |
| May 22, 5:16 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza, Lubbock, Lynn | 44 min |
| May 22, 5:38 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 22 min |
| May 22, 5:41 PM CDT | Tornado Warning | LUB | Hall | 34 min |
| May 22, 5:57 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 33 min |
| May 22, 5:58 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza, Kent | 62 min |
| May 22, 6:00 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Lubbock | 60 min |
| May 22, 6:22 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Floyd, Motley | 38 min |
| May 22, 6:23 PM CDT | Tornado Warning | LUB | Hall | 37 min |
| May 22, 6:49 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Motley | 41 min |
| May 22, 6:57 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent | 63 min |
| May 22, 6:58 PM CDT | Tornado Warning | LUB | Childress, Hall | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.